Pink Sheet is part of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC’s registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 8860726.

This copy is for your personal, non-commercial use. For high-quality copies or electronic reprints for distribution to colleagues or customers, please call +44 (0) 20 3377 3183

Printed By

UsernamePublicRestriction
UsernamePublicRestriction

MARION MERRELL DOW SELDANE "DEAR DOCTOR" LETTER AND REVISED LABELING ON HEART RISKS SUGGESTED BY FDA ADVISORY CMTE. MEMBERS; HISMANAL REVIEW NEXT

Executive Summary

Cardiovascular side effects with Marion Merrell Dow's Seldane (terfenadine) should be brought to the medical community's attention via revised labeling, FDA's Pulmonary-Allergy Drugs Advisory Committee recommended at its June 11 meeting. Several committee members urged that the company be asked send a "Dear Doctor" letter advising physicians of the labeling change. Committee members advised FDA and Marion Merrell Dow to work out the specifics of new labeling to address the incidence of prolonged QT intervals, and the possible potential for torsades de pointe (a severe ventricular arrhythmia related to excessive prolongation of the QT interval), in certain populations. Labeling for Seldane currently mentions prolonged QT intervals in the adverse reactions section and notes the occurence of one case of torsades de pointe in an overdose patient. Seldane labeling, however, does not identify particular groups that might be at risk for adverse cardiovascular events. The advisory committee did not formally vote to recommend a "Dear Doctor" letter; however, the three committee members who voiced an opinion on the subject suggested that such a letter be sent. Committee member Leslie Hendeles, PharmD, University of Florida, said a "Dear Doctor" letter "would be the best solution." He added: "In fact, I think it's essential." The cardiovascular side effects are apparently not unique to terfenadine. FDA Office of Drug Evaluation I Deputy Director (Medical) Paula Botstein, MD, told the panel that astemizole (Janssen's Hismanal) "can also cause torsades de pointes under some circumstances" and that FDA will probably "come back to [the committee] in the future for a discussion of astemizole's effects on cardiac function." Botstein noted that another second-generation antihistamine that has not yet been approved also "appears to cause, under some circumstances, prolongation of the QT interval." To date, 14 cases of torsades de pointes in Seldane patients have been reported to FDA, including 11 reports in the U.S. Based on IMS marketing data, FDA estimates that the 11 U.S. cases translate into a rate of 0.3 cases per million Seldane prescriptions. Approximately 40 cases of other cardiovascular side effects with Seldane have been reported in the U.S., yielding an incidence rate of 0.8 per million prescriptions. Marion Merrell Dow told the committee that there have been 25 cases of prolonged QT intervals in patients and/or ventricular arrhythmia reported worldwide with terfenadine. Eight of the cases resulted from an overdose of the drug; six occurred in patients taking ketoconazole or macrolide antibiotics; six occurred in patients with alcoholic cirrhosis or impaired hepatic function; and the remaining five occurred in patients with underlying cardiovascular disease. * The company believes that the adverse events seen in the ketoconazole and cirrhosis patients were, in effect, overdose situations where the antibiotics or cirrhosis caused the patients to metabolize Seldane differently. The underlying reasons for the adverse effects in patients with cardiovascular disease are less clear, and Marion Merrell Dow says it plans to do a study in that patient population. Based on the data, the committee was asked to review a range of options, from further emphasizing prolonged QT intervals in labeling to requiring EKG monitoring of high risk patients, or, in the most extreme case, limiting use of the antihistamine to second-line therapy. Because of vagaries in the data and similar effects seen with other antihistamines, the advisory committee shied away from more stringent measures and instead recommended that labeling describe the observed events. Marion Merrell Dow came to the committee meeting with a prepared proposal for revised labeling that would amend the General and Drug Interactions sections of labeling to state that "in patients with impaired hepatic function (e.g., alcoholic cirrhosis, hepatitis, oral ketoconazole therapy), QT prolongation may occur." The company also proposed that labeling note that "reduced metabolism of drug may occur with hepatic enzyme inhibitors, e.g., ketoconazole." Attempting to summarize the consensus of the committee, FDA Oncology and Pulmonary-Allergy Drug Products Acting Director Gregory Burke, MD, PhD, said: "I think I've heard from the committee that we don't have quite enough confidence in identifying specific groups for risks of torsades to make specific recommendations about whether...to do regular EKG monitoring in any particular group or to prohibit use of terfenadine in any particular group of patients...My concern about making specific recommendations about EKGs is that I'm not sure what recommendations we'd make in terms of identifying a group of patients who shouldn't take the drug or a group of patients who may be on the drug who ought to have the dose modified." Although the committee voted in favor of the less extreme labeling changes, the adverse reaction situation may not bode well for Marion Merrell Dow's OTC version of Seldane. Hendeles, who appeared to be one of the committee members most alarmed by the cardiovascular effects, commented: "Obviously it goes without saying that this is a drug that couldn't possibly be OTC for self administration." Hendeles has been a prominent figure in several previous OTC switch discussions, most recently in the advisory committee's decision to overturn FDA's recommended switch for promethazine ("The Pink Sheet" Aug. 7, 1989, p. 10), (see related T&G, this issue). The committee did not specifically discuss OTC terfenadine; however, another committee member qualified the concerns by noting that data from FDA's spontaneous adverse reaction reporting system shows that the OTC antihistamine diphenhydramine also has a number of reports of cardiovascular side effects.
Advertisement
Advertisement
UsernamePublicRestriction

Register

PS017626

Ask The Analyst

Please Note: You can also Click below Link for Ask the Analyst
Ask The Analyst

Your question has been successfully sent to the email address below and we will get back as soon as possible. my@email.address.

All fields are required.

Please make sure all fields are completed.

Please make sure you have filled out all fields

Please make sure you have filled out all fields

Please enter a valid e-mail address

Please enter a valid Phone Number

Ask your question to our analysts

Cancel